FDA to Revise Labeling for Prescription Cough Medicine Following Overdose Concerns in Young Children

Benzonatate overdose has been reported in children younger than 2 years of age following accidental ingestion of 1-2 capsules.

The FDA recently issued a warning that accidental ingestion of the prescription cough medicine benzonate (Tesalon) by children younger than 10 years of age may cause overdose death.

The FDA says that benzonate may be attractive to children because of the drug’s round, liquid-filled gelatin capsules, so pharmacists should dispense the drug in child-resistant containers. Benzonatate overdose has been reported in children younger than 2 years of age following accidental ingestion of 1-2 capsules.

Symptoms of benzonate overdose include restlessness, tremors, seizures, coma, and cardiac arrest. According to the FDA, these symptoms can occur within 15-20 minutes after ingestion, and deaths have been reported in children within hours of accidental ingestion.

Benzonatate should be stored out of the reach of children. A child should seek immediate medical advice if the medicine is accidentally ingested.

Also Read :  Senior Guide: Reap the many health benefits of a good laugh |

The FDA also said it will add new information on accidental ingestions resulting in overdoses and deaths in children under 10 years of age to the Warnings and Precautions section of the labeling for benzonate products to alert healthcare providers of potential safety issues.

Benzonatate capsules should be swallowed whole and not broken, chewed, dissolved, or crushed, according to the FDA. The agency added that the release of benzonate from oral capsules due to chewing may cause temporary numbness of the mouth and choking. If numbness or tingling of the face, tongue, throat, or mouth occurs, individuals should not eat or drink until the numbness has resolved. If symptoms worsen or persist, a doctor should be consulted.

Benzonatate was approved by the FDA as a prescription drug in 1958 for the symptomatic relief of cough in patients over 10 years of age. The drug is available in 100 mg and 200 mg liquid-filled spherical capsules.

Also Read :  Progress In The Search To Reverse Age-Related Vision Loss

As of May 19, 2010, the FDA Adverse Event Reporting System (AERS) database found 31 cases of overdose associated with benzonate in individuals aged 18 to 66 years. Common adverse events observed in these overdoses include cardiac arrest, coma, and seizures.

According to the FDA, benzonate dosage ranges from 1-2 to 30 capsules. They noted that in 6 overdose cases in patients aged 10 years, ranging from 1 to 39 years, symptoms occurred within 1 hour of ingestion in all cases.

“Of the 31 overdoses reported to AERS, 7 involved accidental ingestions, all in children younger than 10 years. Five of the 7 accidental ingestions resulted in deaths in children 2 years of age or younger. Two pediatric patients (age 12 months and 4 years) were hospitalized due to accidental benzonate ingestion and survived the incident,” the FDA said in the warning.

Also Read :  Organic Garden workshop series introduces new approaches to integrative health – The Bowdoin Orient

Benzonatate overdoses have also been reported in adults and adolescents. The FDA emphasizes that people who miss a dose of benzonate should skip that dose and take the next dose at the next scheduled time. The agency warns against taking more than 200 mg of benzonate at a single time, and the daily dose should not exceed 600 mg.

Patients and caregivers should properly dispose of leftover benzonate in household trash per federal drug disposal guidelines.

reference

FDA Drug Safety Communication: Deaths from Overdose Following Accidental Ingestion of Tesalon (Benzonatate) by Children Under 10 Years of Age. FDA. News release. November 14, 2022. https://www.fda.gov/drugs/drug-safety-and-availability/fda-drug-safety-communication-death-resulting-overdose-after-accidental-ingestion-tessalon#Additonal_Information_Patients

Source

Leave a Reply

Your email address will not be published.